Texas, 2009

Wildfire in Texas, January 17, 2009

January 17, 2009 · NWS AMA · 1 event in 1 county or zone

and just south of Tascosa Road. The wildfire started around 1345 CST and burned about one hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire started about five miles northeast of Bushland and spread southward...just north of the intersection of West Mile View Drive and Mile View Drive...and just south of Tascosa Road. The wildfire started around 1345 CST and burned about one hundred acres. Although no injuries were reported...the wildfire destroyed three sheds and one horse barn...and also scorched the porch of one home. There were about thirty Potter County firefighters who responded to the wildfire which was contained by 1500 CST. The firefighters then left the scene about 1845 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 17, 11:43 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 17, 11:43 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1143 AM CST SAT JAN 17 2009

.AVIATION...
NORTHERLY WINDS AROUND 15 TO 20 KNOTS WITH A FEW HIGHER GUSTS CAN BE
EXPECTED FOR THE REMAINDER OF THE AFTERNOON IN WAKE OF THIS MORNING/S
COLD FRONT. WIND WILL DIMINISH BY 00Z. NORTHERLY WINDS MAY BEGIN TO
PICK UP BACK UP AROUND 17/18Z SUNDAY...BUT WILL NOT MENTION JUST YET.
VFR CONDITIONS THROUGHOUT THIS TAF CYCLE.

TAB

&&

.PREV DISCUSSION... /ISSUED 533 AM CST SAT JAN 17 2009/

AVIATION...
WEAK COLD FRONT CURRENTLY PUSHING THRU KGUY AND KDHT WILL TRACK
ACROSS KAMA AROUND 14Z. SFC WINDS TO INCREASE AT ALL SITES LATER THIS
MORNING IN RESPONSE TO TIGHTENING PRESSURE GRADIENT POST FRONTAL.
WINDS TO QUICKLY DIMINISH BY SUNSET. VFR CONDITIONS NEXT 24 HOURS.

ANDRADE

PREV DISCUSSION... /ISSUED 307 AM CST SAT JAN 17 2009/

DISCUSSION...
THROUGH WEDNESDAY...THE HIGH AMPLITUDE UPPER LEVEL RIDGE REMAINS
NEARLY STATIONARY OVER THE WESTERN U.S. ALLOWING ONLY A FEW WEAK
TROUGHS AND FRONTS TO GRAZE THE PANHANDLE REGION. THE MOST
SIGNIFICANT OF WHICH ARRIVES TODAY...SHIFTING WINDS AROUND FROM
SOUTHWESTERLY TO NORTHERLY...BUT HAVING ONLY A MINIMAL IMPACT ON
TEMPERATURES. WITH PRECIPITABLE WATER VALUES ONLY 60 TO 90 PERCENT OF
NORMAL BOTH AT KAMA AND UPSTREAM...THIS WILL BE A DRY FRONTAL
PASSAGE. ANOTHER TROUGH COULD PUSH THROUGH THE REGION
MONDAY...BRINGING LITTLE MORE THAN A WIND SHIFT. AS LONG AS THE UPPER
LEVEL PATTERN REMAINS THE SAME...THE WARMING TREND WILL CONTINUE. BY
WEDNESDAY...THE LAST DAY OF THIS PATTERN...TEMPERATURES COULD BE NEAR
RECORD HIGHS.

AS THE RIDGE BREAKS DOWN THURSDAY...A SHORTWAVE UPPER LEVEL TROUGH
PUSHING THROUGH BEHIND THE RIDGE...SHOULD RESULT IN LEE SIDE
CYCLOGENESIS AT THE SURFACE. HOWEVER THERE IS SOME DISAGREEMENT BOTH
AMONG MODELS AND RUN TO RUN. CURRENTLY THE GFS SOLUTION IS
SUSPICIOUSLY FAST...HAVING THE SURFACE LOW DEVELOP...INTENSIFY AND
THEN LIFT NORTHEAST ALL IN THE COURSE OF ABOUT 18 HOURS...FROM 06Z
THURSDAY TO 00Z FRIDAY. THE GFS HAD ALSO BEEN SHOWING CONSIDERABLE
PRECIPITATION WITH THIS SYSTEM IN PREVIOUS RUNS AND IS NOW
PRACTICALLY DRY OVER THE REGION. WITH LITTLE SUPPORT FOR THE GFS
SOLUTION FROM THE ECMWF...OTHER NCEP ENSEMBLE MEMBERS...AND THE
CANADIAN ENSEMBLE...HAVE CHOSEN TO GO WITH THE ENSEMBLE MEAN FOR
NOW...KEEPING THE FORECAST DRY AND KEEPING TEMPERATURES BETWEEN THE
GFS AND ECMWF.

SJOHNSON

FIRE WEATHER...
A STAGNANT WEATHER PATTERN WILL RESULT IN WARM AND DRY CONDITIONS
THROUGH MID WEEK. FIRE WEATHER CONCERNS WILL BE ELEVATED EVERY DAY
THROUGH WEDNESDAY AS DAYTIME RELATIVE HUMIDITIES WILL BE NEAR OR
BELOW 15 PERCENT. HOWEVER...TODAY AND SUNDAY WILL BE THE DAYS OF
GREATEST CONCERN AS NORTH AND NORTHWESTERLY WINDS COULD APPROACH 20
MPH. A FIRE DANGER STATEMENT WILL BE ISSUED FOR TODAY ACROSS THE
REGION. A WEATHER PATTERN CHANGE ON THURSDAY SHOULD RETURN FIRE
WEATHER CONCERNS TO LOW.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/08
Hazardous weather outlook, Jan 17, 1:00 PM CST, 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SAT JAN 17 2009

OKZ001>003-TXZ001>020-181200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF ABOVE NORMAL AFTERNOON TEMPERATURES IN THE UPPER
50S TO LOWER 60S...NORTHWEST TO NORTH WINDS OF 15 TO 20 MPH WITH
HIGHER GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 15 TO 20
PERCENT WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS TODAY ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF ABOVE NORMAL AFTERNOON TEMPERATURES IN THE
LOWER 60S...NORTHWEST TO NORTH WINDS OF 10 TO 20 MPH WITH HIGHER
GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT
WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
January 17, 1:45 PM CST to 6:45 PM CST
Where
Potter forecast zone
Property damage
$55,000
Reported by
Newspaper
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142136.